Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Kidney Diseases

Diovan and Kidney Disease

09/01/2009

Question:

Based on the results of some recent lab tests, my family physician suspects that I might have some kidney problems (perhaps even stage 3 CKD)...

Long story short, he has referred me to a nephrologist. That appointment is in one month.

I am hypertensive, however I am not diabetic. My doctor wants me to quit taking my Toporol (25 mg once daily) and HCTZ (25 mg dialy) and begin taking DIOVAN (160 mg daily) in the month before I see the nephrologist.

Is DIOVAN a safe BP medication for someone with suspected CKD - even for one month?

Answer:

I often use Diovan in treating patients with stage 3 CKD or worse. It is especially useful in patients with proteinuria. However, in some patients it can cause an elevation in the serum potassium, which can be dangerous. It can also cause an elevation in creatinine, but this does not necessarily mean that the kidney function is worse.

When I start a medication like this, in this situation, I would want the baseline potassium to be normal. Then, I would repeat the serum potassium and creatinine measurements in 7 to 10 days after starting or increasing the dose to see if there has been an unacceptable change.

The most important goal is to get the BP to a desirable goal (as determined by your doctor) with medications that do not have side effects. It is less important how you get there.

For more information:

Go to the Kidney Diseases health topic, where you can:

Response by:

Thomas   Zipp, MD Thomas Zipp, MD
Assistant Professor of Medicine
School of Medicine
Case Western Reserve University